Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2016, 9:26 PM CDT for Osage County, Washington County, Oklahoma. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 9:26 PM CDT (02:26 UTC)
- Expired
- May 9, 2016, 10:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Osage County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 85 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:43 PM CDT | TSTM WND GST 55 | 8 E Pawhuska, OK | |
| May 9, 9:43 PM CDT | HAIL 1.75 | 8 E Pawhuska, OK | |
| May 9, 10:02 PM CDT | HAIL 1 | Bartlesville, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| May 9, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
702
WUUS54 KTSA 100226
SVRTSA
OKC113-147-100300-
/O.NEW.KTSA.SV.W.0111.160510T0226Z-160510T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
926 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OSAGE COUNTY IN NORTHEASTERN OKLAHOMA...
NORTHWESTERN WASHINGTON COUNTY IN NORTHEASTERN OKLAHOMA...
* UNTIL 1000 PM CDT
* AT 926 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BIGHEART...MOVING EAST AT 35 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE... PAWHUSKA...
DEWEY... COPAN...
HULAH... OSAGE HILLS STATE PARK...
OKESA... BIGHEART...
WAH SHA SHE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.
&&
LAT...LON 3665 9633 3692 9635 3696 9594 3664 9591
TIME...MOT...LOC 0226Z 268DEG 31KT 3678 9630
HAIL...2.50IN
WIND...60MPH
$$1 follow-up statement
355
WWUS54 KTSA 100240
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
940 PM CDT MON MAY 9 2016
OKC113-147-100300-
/O.CON.KTSA.SV.W.0111.000000T0000Z-160510T0300Z/
OSAGE OK-WASHINGTON OK-
940 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN OSAGE AND NORTHWESTERN WASHINGTON COUNTIES...
AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF
OSAGE HILLS STATE PARK...MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTLESVILLE... DEWEY...
COPAN... HULAH...
OSAGE HILLS STATE PARK... OKESA...
BIGHEART... WAH SHA SHE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
TULSA.
&&
LAT...LON 3665 9628 3692 9630 3696 9594 3664 9591
TIME...MOT...LOC 0240Z 268DEG 31KT 3678 9615
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:16 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 9, 6:16 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE Tulsa OK 616 PM CDT MON MAY 9 2016 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR/IFR cigs to develop overnight in sct convection that will move from west to east across the area. After 06z...most convection should be east of the AR TAF sites...however MVFR/IFR cigs to continue into the morning. Drier air/subsidence should result in VFR conditions from late morning through the remainder of the TAF period. && .PREV DISCUSSION... /ISSUED 351 PM CDT MON MAY 9 2016/ DISCUSSION... An upper low was located over the Oklahoma/Texas Panhandles this afternoon along with an associated surface low over Central Kansas. Extending from the surface low was a cold front/dryline across Western Oklahoma to West/Central Texas. Scattered convection had recently begun to develop along/near the dryline as clearing skies have helped to re-destabilize the atmosphere. Also...ahead of the dryline...scattered showers and thunderstorms were developing out ahead of the dryline across Southeast Oklahoma and West Central Arkansas in response to a 40+KT LLJ overtop areas of warm advection. Across the rest of Eastern Oklahoma and Northwest Arkansas...afternoon cloud cover had become scattered allowing for conditions to destabilize again after the morning round of showers and thunderstorms. This will aid in setting up round two of thunderstorms...some of which could become severe across Eastern Oklahoma and Northwest Arkansas. Currently there is a severe thunderstorm watch for Northeast Oklahoma and a tornado watch for Southeast Oklahoma into West Central Arkansas. With afternoon heating...the cap has weakened behind the morning convection allowing for an increasingly unstable atmosphere over the CWA. Elevated thunderstorm activity is expected to continue to develop out ahead of the dryline this afternoon...moving northeast into Northwest Arkansas with a localized large hail/damaging wind gust possible. The main severe potential will be with activity along/near the dryline in Central Oklahoma as it pushes into the CWA over the next couple of hours. Flow over the CWA remains perpendicular to the dryline which should allow for more discrete cells to be possible. This setup interacting with the instability over the CWA will allow for large hail...damaging winds and also a tornado threat to be possible through this evening. Activity along the dryline will continue to move eastward through the CWA this evening as the upper low over the Panhandles shifts eastward. Overnight tonight...the trof axis of the upper low is forecast to move across the CWA around 06z before lifting off to the northeast. As the low lifts northeast...the dryline is expected to become nearly stationary over Central to Northeast Oklahoma with the majority of the thunderstorm potential pushing off to the east into Central Arkansas by 06z. Thus...will carry pops tapering off from west to east during the evening hours with the severe potential weakening late this evening. Tuesday...the dryline is forecast to lose its definition over the region ahead of a wave currently dropping southeast into the Northern Rocky Mountains. With the CWA south of the boundary along with increasing moisture...warmer conditions are expected Tuesday afternoon with highs well into the 80s for much of the region. The warm conditions will continue into Wednesday before the wave over the Rocky Mountain moves into the Northern Plains and pushes a trailing cold front into the CWA Wednesday night. Thus...thunderstorm chances will become possible again Wednesday afternoon and continue Wednesday night ahead of the cold front. At least a limited severe potential looks to be possible with this activity. Northerly upper level flow develops behind the cold front for Thursday and friday helping temperatures to be closer to the seasonal average. Latest model solutions continue to push a secondary cold front south within the northerly upper flow into the CWA for the upcoming weekend. As the front reaches into the region...the upper flow looks to become more zonal and parallel to the front. This could allow for the front to become nearly stationary over the region into the start of the next work week. In response...shower and thunderstorm chances look to again become possible during this time period across the CWA. && .TSA Watches/Warnings/Advisories... OK...NONE. AR...NONE. && AVIATION...23
Hazardous weather outlook, May 9, 9:00 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT MON MAY 9 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
900 PM CDT MON MAY 9 2016
...SEVERE STORM POTENTIAL REMAINS NEAR THE KANSAS BORDER THIS
EVENING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THROUGH TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NEAR THE KANSAS BORDER.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...NEAR THE KANSAS BORDER.
ONSET...ONGOING.
DISCUSSION...
STORMS REMAIN SEVERE NEAR THE KANSAS BORDER IN ASSOCIATION WITH AN
UPPER LEVEL WAVE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS THROUGH MIDNIGHT AS THEY TRACK EAST. AN ISOLATED TORNADO IS
POSSIBLE...BUT THE THREAT CONTINUES TO DECREASE.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN ON WEDNESDAY AS A COLD FRONT SLOWLY
MOVES THROUGH THE AREA. A VERY UNSTABLE AIRMASS WILL DEVELOP
AHEAD OF THE FRONT WEDNESDAY AFTERNOON WITH THE POTENTIAL FOR AN
ADDITIONAL ROUND OF SEVERE WEATHER WEDNESDAY EVENING INTO EARLY
THURSDAY.
ANOTHER COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION OVER
THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE
ALONG THE FRONT. HOWEVER....MARGINAL MOISTURE RETURN COULD LIMIT
OVERALL THUNDERSTORM COVERAGE AND SEVERE THREAT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
LACYIn the hours before
Local storm report, May 9, 7:06 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL HARTSHORNE 34.85N 95.56W
05/09/2016 E0.88 INCH PITTSBURG OK TRAINED SPOTTER
0638 PM HAIL WILBURTON 34.92N 95.31W
05/09/2016 E0.88 INCH LATIMER OK PUBLIC
&&
AEJSpecial weather statement, May 9, 7:49 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
749 PM CDT MON MAY 9 2016
ARZ019-029-OKZ076-100130-
CRAWFORD AR-SEBASTIAN AR-LE FLORE OK-
749 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SEBASTIAN...SOUTH CENTRAL
CRAWFORD AND NORTHEASTERN LE FLORE COUNTIES UNTIL 830 PM CDT...
AT 749 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF
POTEAU...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORT SMITH... POTEAU...
GREENWOOD... BARLING...
POCOLA... LAVACA...
SPIRO... ARKOMA...
PANAMA... HACKETT...
HUNTINGTON... BONANZA...
BOKOSHE... MIDLAND...
CAMERON... BURNVILLE...
JENNY LIND... EXCELSIOR...
BLOOMER... SHADY POINT...
THIS INCLUDES INTERSTATE 540 BETWEEN MILE MARKERS 8 AND 14.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHWESTERN
ARKANSAS...AND SOUTHEASTERN OKLAHOMA.
LAT...LON 3510 9415 3496 9484 3520 9484 3531 9454
3530 9449 3533 9449 3546 9411
TIME...MOT...LOC 0049Z 248DEG 31KT 3509 9466
69Special weather statement, May 9, 7:50 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
750 PM CDT MON MAY 9 2016
ARZ011-020-100115-
MADISON AR-FRANKLIN AR-
750 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 815 PM CDT...
AT 749 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF
CASS...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
PETTIGREW... BOSTON...
KINGSTON... TAFT...
DUTTON... WEATHERS...
RED STAR... REDDING...
LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
3588 9352 3576 9352 3577 9370 3560 9370
3572 9386 3609 9348 3608 9345 3597 9345
TIME...MOT...LOC 0049Z 223DEG 38KT 3573 9372Special weather statement, May 9, 7:55 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 755 PM CDT MON MAY 9 2016 OKZ054>056-100130- NOWATA OK-WASHINGTON OK-OSAGE OK- 755 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...WEST CENTRAL NOWATA AND CENTRAL WASHINGTON COUNTIES UNTIL 830 PM CDT... AT 754 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF AVANT...MOVING NORTHEAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... BARTLESVILLE... OCHELATA... AVANT... WOLCO... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN OKLAHOMA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN OKLAHOMA. LAT...LON 3648 9607 3654 9617 3677 9595 3674 9565 TIME...MOT...LOC 0054Z 231DEG 38KT 3655 9605
Local storm report, May 9, 8:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
839 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 2 E SPIRO 35.24N 94.58W
05/09/2016 LE FLORE OK PUBLIC
LARGE TREE LIMB DOWN BETWEEN SPIRO AND POCOLA. TIME
ESTIMATED BY RADAR.
&&
AEJLocal storm report, May 9, 9:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
905 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL SHIDLER 36.78N 96.66W
05/09/2016 E1.50 INCH OSAGE OK STORM CHASER
TIME ESTIMATED BY RADAR.
&&
AEJThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:01 PM CDT | Special Weather Statement | TSA | Latimer | 44 min |
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | TSA | Pushmataha | 49 min |
| May 9, 7:12 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 9 min |
| May 9, 7:43 PM CDT | Tornado Warning | TSA | Choctaw, Pushmataha | 13 min |
| May 9, 7:55 PM CDT | Special Weather Statement | TSA | Washington | 35 min |
| May 9, 8:05 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 32 min |
| May 9, 8:24 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 36 min |
| May 9, 8:55 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 35 min |
| May 9, 9:35 PM CDT | Special Weather Statement | TSA | Osage | 40 min |
| May 9, 9:55 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Washington | 35 min |
| May 9, 10:21 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Rogers | 39 min |
| May 9, 10:44 PM CDT | Special Weather Statement | TSA | Craig | 31 min |
| May 9, 11:08 PM CDT | Special Weather Statement | TSA | Ottawa | 52 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.